Log in
Anticoagulation UK
2,447 members β€’ 898 posts

Tattoo

Has anyone had a tattoo while on blood thinners. My Dr. said I can't go off, but wasn't sure if getting the tattoo was dangerous, he said to ask tattoo artist. He didn't know either. I also wondered if the tattoo ink would bleed and be fuzzy bc not coagulating properly. I had started a small tattoo prior to being put on meds, and have a small part to finish. Not going to risk my life obviously, but wondering if anyone has experience with this.

11 Replies
oldest β€’ newest

I was told I couldn't on warfarin.

Now looking to get my third

πŸ™‚

Reply

does that mean that you have done it then? how did they turn out.

Reply

I had two before I was ill... Love them!

πŸ™‚

Reply

How badly do you bleed when you cut yourself? If it's no worse than you would expect normally, then go for the tatt. Maybe try a small one in an inconspicuous place in case it's a disaster?

Reply

Most tattooists would not touch you if on blood thinners. Not worth the risk.

Many won't like it even if on aspirin.

Never do it just to see what it turns out like. It's for life.

Reply

Hi, having enquired about microblading for eyebrows which involves cutting the skin and having ink applied, I was advised that it would not be a suitable process for someone on blood thinners as any increase in bleeding could cause the ink to run or leak and healing and infection risk may also be compromised. I had read articles where beauticians etc suggest coming off anticoagulation for a couple of days before treatment, this puts the indiviudal AT RISK and any advise about stopping medication should be discussed with the doctor managing the anticoagulation treatment.

Any tatooist or beautician undertaking any aesthetic invasive procedure should take a medical history from you and in my experience as with the microblading, they should not undertake treatment without the guidance of the anticoagulation prescriber/doctor.

Anticoagulation UK is currently researching guidance around these types of procedures and will post a link to any articles when available.

Reply

Thanks for your advice!

Reply

I've had 4 since being on warfarin just make sure they know you're on it and make sure you're stable Good luck .

Reply

Good to know, thanks! I'm on Eliquis, that one is always stable INR.

Reply

I've had numerous tattoos while on rivaroxaban but I also have a good relationship with my tattooist, I did go to another in town and he said no he wanted a letter from my doctor but obviously my doctor said no. It's upto you and your tattooist. I say just go for it!! Life is too short as it is 😊😊

Reply

Interesting, thanks for your insight. I think Dr's are a bit too gun shy with doing anything that pierces skin. But I have had dry needling extensively with a knowledgeable physio, and never had issue. So your tattoos turned out ok? Did they bleed more than usual? I tend to follow Dr's advice. He didn't tell me no, he said ask tattoo artist.

Reply

You may also like...